Vermont, 2019Winter Storm and Winter Weather in Vermont, February 12 to 13, 2019
February 12 to 13, 2019 · NWS BTV · 16 events in 16 counties and zones
Low pressure moved from the Mississippi River valley on February 12th into the northrn Great Lakes and Ontario Canada by the 13th. Meanwhile, a secondary low pressure system developed off the New Jersey coast on the night of the 12th and moved into the Gulf of Maine during the 13th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved from the Mississippi River valley on February 12th into the northrn Great Lakes and Ontario Canada by the 13th. Meanwhile, a secondary low pressure system developed off the New Jersey coast on the night of the 12th and moved into the Gulf of Maine during the 13th.
Snow developed across the region during the afternoon and evening hours of the 12th and changed to freezing rain at times across southern Vermont before ending as snow on the 13th. A widespread 6 to 15 inches of snow occurred across Vermont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 12, 3:42 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Feb 12, 3:42 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
342 PM EST Tue Feb 12 2019
.SYNOPSIS...
Low pressure tracking through the Great Lakes will spread moderate
to locally heavy snow into the North Country this afternoon and
overnight with some sleet mixing in across portions of the
Adirondacks as well as central and southern Vermont. A dry slot will
shift into the region Wednesday morning with conditions gradually
improving into mid-day before scattered upslope and lake effect snow
showers develop Wednesday afternoon and evening. Brief high pressure
builds into the Northeast for Thursday before a cold front renews
chances for additional snow showers on Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 341 PM EST Tuesday...Forecast remains on track for a widespread
snowfall across the North Country this evening through Wednesday
morning. Overall snowfall amounts have been changed very little with
a general 8-12" expected for most locations, except 4-8" over south-
central VT and localized higher amounts over a foot in the St.
Lawrence Valley.
The synoptic setup hasn't changed a bit so in short, deepening low
pressure entering into the Great Lakes this afternoon will track
northeast into the Ottawa Valley by Wednesday morning with secondary
low pressure progged to develop near Sandy Hook around midnight and
track along the Maine coast Wednesday. As mentioned in every
discussion leading up the event, the forecast challenge continues to
be mid level thermal profiles and areal coverage of sleet and
associated impacts on snowfall. Latest NAM based guidance has
trended slightly cooler and briefer with the warm nose aloft so only
made minor tweaks to the ptype, pushing the snow sleet line just a
tad south but still affecting portions of the Adirondack and
central/southern Vermont during the nighttime hours.
Initial band of light to moderate snowfall is currently working
northward into the Adirondacks and southern Vermont and push across
the entire BTV CWA within the next hour or two with snow quickly
intensifying to rates of 1-2 inches per hour with surface visibility
less than a mile making for a hazardous evening commute for most of
the region. After sunset is when ptype becomes tricky with the
aforementioned warm nose of temps >0C between 850-750mb advecting
north into central and southern portions of the area between 00-12Z.
Additionally, from about 9-13Z as the coastal begins to take shape a
mid level dry slot will shift into central/southern VT where drier
air will entrain into the DGZ supporting a brief period of FZDZ
across Rutland, Windsor, Orange, Washington and Caledonia counties.
Additional storm threat will also be gusty southeasterly downslope
winds developing across the western slopes of the Green Mountains
and into western Rutland County of vermont. Local and national CAM
model soundings still show a strong 925mb jet of 40 to 60 knots below
the top of the inversion supporting gusts up to 50 mph at the
surface. Main impacts will be isolated to localized scattered power
outages as well as some shadowing of precip/snowfall, especially
near Rutland/East Middlebury where snowfall warning criteria maybe
difficult to reach.
Looking further in the period to Wednesday and Wednesday night the
focus shifts to the parent upper trough/low shifting across southern
Ontario/Quebec with southwesterly flow ahead supporting some lake
effect snow showers both off Erie and Ontario working into the
forecast area on strong mid/upper level flow, followed by a cold
front passage and a brief period of upslope snow showers across the
higher terrain. Both combine to provide a few additional inches of
snow, mainly across the higher terrain with little to no
accumulation in the deeper valleys due to downsloping flow.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 341 PM EST Tuesday...Mid-level trough axis and associated
surface low move well east of the region across Maine and the
Canadian maritimes during the daylight hours on Thursday. May
see a few lingering snow showers or flurries during the early
part of the day across the northern Adirondacks and far nern VT,
but the overall trend will be for drier conditions and partial
clearing. Sfc ridge axis builds directly over NY and western New
England during the afternoon hours, and that should coincide
with the best opportunity for sunshine across the North Country.
Daytime highs should reach the upper 20s to lower 30s with
westerly winds of 10-15 mph during the morning, subsiding to 5-
10 mph in the afternoon in vcnty of high pressure.
Thursday night into Friday will feature a developing southerly
low- level return flow as high pressure quickly exits to the
east. A northern stream shortwave trough will pass well north
and west of the region, but a trailing cold front will be
associated with scattered rain and higher elevation snow showers
during the daylight hrs on Friday. Lows Thursday night will
generally fall into the low- mid 20s, except mid teens across
far nern VT. Gusty south winds (15 to 25 mph with gusts up to 35
mph possible in the Champlain Valley) will contribute to
temperatures warming into the upr 30s to lower 40s for afternoon
highs on Friday. Overall, shower activity is not expected to be
widespread/heavy, and precipitation amounts will generally be
0.10" or less.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 341 PM EST Tuesday...As northern stream shortwave trough
departs ewd early Friday night, should see a quiet stretch of
weather as high pressure moves ewd from nrn Ontario. Prevailing
W-NW low to mid level flow will result in near seasonable
temperatures, with highs mainly in the upr 20s to lower 30s for
Saturday, and in the low-mid 20s on Sunday. Another shortwave
trough in prevailing W-NW flow may bring our next chance for
light snow Sunday night into Monday, but only carried 20-30 PoPs
at this time. Highs on Monday and Tuesday should remain in the
low- mid 20s.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Significant impacts are expected at
all TAF sites by 20-22Z as VFR drops to IFR/LIFR in moderate to
heavy snow with snow covered runways through the period.
Mid clouds currently over the region continue to lower as low
pressure deepens and moves into the Great Lakes region this
afternoon. By 19-2Z conditions lower quickly as widespread
moderate to heavy snow arrives from southwest to northeast as a
warm front aloft approaches. Winds start out light except to
northeasterly at 10-15KT at KMSS then back to east/southeasterly
from 6-12G20KT except NE15G25KT at KMSS and SE20G40KT at KRUT
with LLWS likely. Warmer air aloft moves in aloft by 04Z at
KRUT with PL mixing in before changing to FZDZ by 10Z and
eventually SNRA by 14Z. Northward ptype remains all snow but
diminishes mid-morning in the valleys with IFR/LIFR lifting to
MVFR.
Outlook...
Wednesday Night: VFR. Windy with gusts to 30 kt. Chance SHSN.
Thursday: VFR. Chance SHSN.
Thursday Night: VFR. Chance SHSN.
Friday: Mainly VFR, with local MVFR and IFR possible. Likely
SHRA, Likely SHSN.
Friday Night: Mainly VFR, with areas MVFR possible. Chance SHSN.
Saturday: Mainly MVFR, with local VFR possible. Chance SHSN.
Saturday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHSN.
Sunday: VFR. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 4 PM EST Wednesday for VTZ001-002-
005-006-008>012-016>019.
Wind Advisory until 7 AM EST Wednesday for VTZ011-017>019.
Winter Storm Warning until 4 PM EST Wednesday for VTZ003-004-
007.
NY...Winter Storm Warning until 4 PM EST Wednesday for NYZ026>031-
034-035-087.
&&
SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...Banacos
LONG TERM...Banacos
AVIATION...LahiffHazardous weather outlook, Feb 12, 3:16 AM EST, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
316 AM EST Tue Feb 12 2019
NYZ026>031-034-035-087-VTZ001-002-005-006-008>010-012-016-130830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-Lamoille-Washington-
Western Addison-Orange-Windsor-Eastern Franklin-
316 AM EST Tue Feb 12 2019
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM
EST WEDNESDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ003-004-007-130830-
Orleans-Essex-Caledonia-
316 AM EST Tue Feb 12 2019
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
EST WEDNESDAY...
This Hazardous Weather Outlook is for northeast Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ011-017>019-130830-
Western Rutland-Eastern Chittenden-Eastern Addison-Eastern Rutland-
316 AM EST Tue Feb 12 2019
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM
EST WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY...
This Hazardous Weather Outlook is for central Vermont, northwest
Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 12, 2:10 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Burlington VT
210 PM EST Tue Feb 12 2019
VTZ001>012-016>019-122315-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-
Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Alburgh, South Hero, St. Albans, Newport,
Island Pond, Burlington, Johnson, Stowe, St. Johnsbury,
Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland,
Springfield, White River Junction, Enosburg Falls, Richford,
Underhill, Bristol, Ripton, East Wallingford, and Killington
210 PM EST Tue Feb 12 2019
...Moderate to Heavy Snow will Overspread Vermont in time for the
Evening Commute...
At 2PM...National Weather Service Doppler radar indicated
developing steady snowfall across Rutland and Windsor counties in
south-central Vermont. Snow will overspread central and northern
Vermont during the next 1 to 2 hours. For the evening commute,
snow will be moderate to heavy at times, with snowfall rates
approaching 1 inch per hour and visibilities down to one-quarter
mile. Drive to conditions, do not tailgate, and allow extra time
to reach your destination later this afternoon and this evening.
Precautionary/Preparedness Actions...
Conditions can deteriorate rapidly in winter weather situations.
Be prepared for snow or ice covered roads. Slow down and allow
extra time when traveling.
NYZ026>031-034-035-087-122315-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Star Lake,
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry,
Ticonderoga, Ogdensburg, Potsdam, and Gouverneur
210 PM EST Tue Feb 12 2019
...Moderate to Heavy Snow will Overspread northern New York in
time for the Evening Commute...
At 2PM...National Weather Service Doppler radar indicated
developing steady snowfall across southern St. Lawrence county
in northern New York. Snow will overspread the remainder of
northern New York during the next 1 to 2 hours. For the evening
commute, snow will be moderate to heavy at times, with snowfall
rates approaching 1 inch per hour and visibilities down to one-
quarter mile. Drive to conditions, do not tailgate, and allow
extra time to reach your destination later this afternoon and this
evening.
Precautionary/Preparedness Actions...
Conditions can deteriorate rapidly in winter weather situations.
Be prepared for snow or ice covered roads. Slow down and allow
extra time when traveling.
BANACOS
Winter Storm, Windsor
- When
- February 12, 5:00 PM EST to February 13, 1:00 PM EST
- Where
- Windsor forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
A widespread 5 to 10 inches of snow fell across Windsor county, mixed with freezing rain at times.
Winter Storm, Eastern Addison
- When
- February 12, 5:00 PM EST to February 13, 3:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Addison county, mixed with freezing rain at times.
Winter Storm, Western Addison
- When
- February 12, 5:00 PM EST to February 13, 1:00 PM EST
- Where
- Western Addison forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Addison county, mixed with freezing rain at times.
Winter Storm, Western Chittenden
- When
- February 12, 5:00 PM EST to February 13, 2:00 PM EST
- Where
- Western Chittenden forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Chittenden county.
Winter Storm, Western Franklin
- When
- February 12, 5:00 PM EST to February 13, 2:00 PM EST
- Where
- Western Franklin forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A widespread 7 to 14 inches of snow fell across Franklin county.
Winter Storm, Eastern Rutland
- When
- February 12, 5:00 PM EST to February 13, 2:00 PM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 4 to 8 inches of snow fell across Rutland county, highest in eastern sections) with a prolonged period of freezing rain in western sections.
Winter Storm, Grand Isle
- When
- February 12, 5:00 PM EST to February 13, 1:00 PM EST
- Where
- Grand Isle forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Grand Isle county.
Winter Weather, Western Rutland
- When
- February 12, 5:00 PM EST to February 13, 12:00 PM EST
- Where
- Western Rutland forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Snow mixed with freezing rain across western Rutland county with snowfall totals of 3 to 6 inches common.
Winter Storm, Lamoille
- When
- February 12, 6:00 PM EST to February 13, 3:00 PM EST
- Where
- Lamoille forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
A widespread 7 to 12 inches of snow fell across Lamoille county.
Winter Storm, Washington
- When
- February 12, 6:00 PM EST to February 13, 3:00 PM EST
- Where
- Washington forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
A widespread 7 to 15 inches of snow fell across Washington county.
Winter Storm, Eastern Chittenden
- When
- February 12, 6:00 PM EST to February 13, 3:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Chittenden county.
Winter Storm, Eastern Franklin
- When
- February 12, 6:00 PM EST to February 13, 3:00 PM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A widespread 7 to 14 inches of snow fell across Franklin county.
Winter Storm, Caledonia
- When
- February 12, 7:00 PM EST to February 13, 3:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A widespread 8 to 14 inches of snow fell across Caledonia county.
Winter Storm, Essex
- When
- February 12, 7:00 PM EST to February 13, 3:00 PM EST
- Where
- Essex forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow fell across Essex county.
Winter Storm, Orleans
- When
- February 12, 7:00 PM EST to February 13, 3:00 PM EST
- Where
- Orleans forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A widespread 8 to 14 inches of snow fell across Orleans county.
Winter Storm, Orange
- When
- February 12, 7:00 PM EST to February 13, 3:00 PM EST
- Where
- Orange forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
A widespread 6 to 10 inches of snow fell across Orleans county, mixed with freezing rain at times.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in California, February 12 to 15, 20191 death · 2 injured · $23,000 · 79 kt wind · 167 events
- Flash Flooding and Flooding in California, February 12 to 15, 20194 injured · $760,000 · 37 events
- Tornadoes and Damaging Winds in Georgia, February 12, 2019$451,000 · EF0 · 26 events
- Ice Storm in Ohio, February 12, 2019$150,000 · 1 event
- Winter Storm in New York, February 12 to 13, 2019$90,000 · 9 events
- Winter Storm and Flooding in California, February 12 to 17, 2019$3,000 · 0.25 in hail · 40 events
- Ice Storm and Winter Storm in Michigan, February 12 to 13, 2019$50,000 · 3 events
- Tornado and Hail in South Carolina, February 12, 2019$60 · EF1 · 12 events
- Strong Wind in Illinois, February 12 to 13, 2019$50,000 · 1 event
- High Wind in North Carolina, February 12 to 13, 2019$43,000 · 55 kt wind · 3 events
- Winter Storm and Winter Weather in New York, February 12 to 13, 2019$5,000 · 29 events
- Winter Storm in Michigan, February 12 to 13, 201925 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802529, 802532, 802533, 802535, 802537, 802538, 802539, 802540, 802530, 802531, 802534, 802536, 802522, 802523, 802527, 802528.